I recently began having pain in the back of both my legs and behind my knees (I can't squat down at all). X-rays indicate arthritis in back and chrondocalcinosis on both knees. I am waiting for ultrasound results. Backs of both knees are swollen and tight. Then an MRI showed a tear in disc between L4/L5 but not serious enough for surgery, and more arthritis. Now both my outer calves are numb. I was prescribed Gabapentin or Lyrica to get rid of the pain but after reading the side effects, I opted to not take this medicine. I am taking Aleve twice a day and doing PT (in water) once a week and 1/2 Vicodin at night as needed. I quit yoga and strenuous exercise (doctor's orders) and am also taking turmeric, bromelaine, catalytic formula to help relieve inflammation. I was also told that I could get cortisteroid injections in my spine but it's only a temporary fix.

Question is - other than taking the meds, if I opt for the injection, will it relieve the pain and numbness? I'm so confused and frustrated. are there side effects to the shot? Oh, I was put on a seven day regime of Prednisone which was like a miracle - nothing in my entire body hurt - but doc says I can't stay on that, nor did I want to - made me hyper, couldn't sleep, raised my BP and resting heart rate.

HELP!

Thanks,
Mary Lou
Did you find this post helpful?
|

User Profile
replied April 28th, 2009
Extremely eHealthy
No, you don't want to stay on Prednisone.

I've heard people who swear by the injections and others who insist that they have long-term side-effects that out-weigh the benefits.

Personally, I took Gabapentin for over a year after my thyroid medication imbalance gave me nerve pain and numbness. I would take it at night, so the few side-effects wouldn't bother me (who care's if your drowsy or light-headed when you're sleeping anyway?). Which side-effects are you most concerned with? I found that it made me less dopey and dizzy than Vicodin. What side-effect bothered you the most?

Did the doctor say if you could ever go back to Yoga or something like that? Seems like it would be good to keep you more mobile. Or would it do more harm than good?
|
Did you find this post helpful?

replied April 29th, 2009
numbness
Hello -

Did the gabapentin relieve your numbness? I am concerned that it will just mask the pain and I will still be numb and there will still be inflammation, etc.

I was concerned with all the side effects - none in particular - it just seems to be so drastic.

I keep going back and forth but I just may give in and take the Lyrica, which is supposed to have less side effects. I just don't know....


Yes I should be able to go back to yoga once the inflammation is gone - they are afraid it is just exacerbating the inflammation right now. Which again, if I take the Gabapentin and 'mask' the pain, and the inflammationis still there but I just don't feel it, I may be doing more harm to myself than good.

And yes, Yoga helps me keep very mobile and I alwasy feel wonderful afterwards.
|
Did you find this post helpful?

User Profile
replied April 29th, 2009
Extremely eHealthy
What do you mean, "mask" the pain? What do you think the Vicodin is doing? Any pain medication is going to mask the pain. Neither it or Gabapentin is an anti-inflammatory. Are you taking any anti-inflammatories? Also, I saw a commercial for Lyrica and the side-effects didn't seem any better than any other medication.

I don't know if Gabapentin specifically relieve the numbness or just made it where I didn't notice it. It really helped with the nerve pain, though.

The main side-effects that are really scary are related to people who take it for seizures. If they suddenly stop the medication, yes they can have a seizure. Also, if you are taking it for pain, weaning yourself off (or having a doctor help you) will help keep the pain from coming back. Yes, if you stop all at once (especially if you are taking more than 2 pills a day), the pain will come back.

If you are worried about the side-effects, talk to your doctor about it. Like the package says, the doctor prescribed the pills because he feels that they are safe and that the benefits outweigh the risks. Also, you can start out at a low dose and if you experience side-effects, you can stop.
|
Did you find this post helpful?
Must Read
Chronic pain affects more than 70 million Americans. But what is pain? And how can pain management help relieve different types of pain? Basic facts here....
How does the nervous system work to register pain? And what are the major causes of acute and chronic pain? Plus, who's at risk of pain here....
Acute and chronic pain manifest different symptoms. Learn the difference here and know when to seek medical help for pain....